Georgia, 2012Hail and Damaging Winds in Georgia, July 16 to 17, 2012
July 16 to 17, 2012 · NWS TAE · 12 events in 8 counties and zones
A weak upper level low affected the area on July 17th. This aided in the development of numerous thunderstorms during the afternoon hours, several of which became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level low affected the area on July 17th. This aided in the development of numerous thunderstorms during the afternoon hours, several of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 16, 9:40 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 16, 9:40 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1040 AM EDT Mon Jul 16 2012
.DISCUSSION...
Vapor imagery and upper air data showed a TUTT cell approaching
the GA coast. Our forecast area was under the influence of deep
north northeast flow ahead of this feature, which will keep most of our
sea breeze fronts (i.e. typically our primary focus for afternoon
storms) pinned near the coast. While the enhanced convergence
(from the orthogonal synoptic wind) at these fronts often favor
the development of several, possibly strong storms along these
late in the afternoon, the marginal thermodynamics will likely serve
to counter this expectation. The Convection Allowing Models (CAM)
do not forecast much deep moist convection today, as they model
considerably drying of the boundary layer this afternoon (similar
to what we observed Sunday, when surface dewpoints dipped well into
the 60s). This would greatly limit updraft strength, and also limit
the overall threat for severe storms, though we can not completely
rule out an isolated, marginal wind damage event.
&&
.AVIATION...
We expect prevailing VFR conditions through this evening, outside
of isolated afternoon and evening thunderstorms. Winds will
generally be out of the north at 5 to 10 KT today, except for a
mid to late afternoon sea breeze (onshore wind) at KECP.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
Fournier
Hazardous weather outlook, Jul 16, 9:50 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1050 AM EDT MON JUL 16 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-171500-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1050 AM EDT MON JUL 16 2012 /950 AM CDT MON JUL 16 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED TO LOCALLY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. WHILE SEVERE
STORMS ARE UNLIKELY...A BRIEF...STRONG TO MARGINALLY SEVERE STORMS
CAN NOT BE COMPLETELY RULED OUT. AS USUAL...THE MAIN THREAT MOST
PEOPLE WILL ENCOUNTER FROM THUNDERSTORMS WILL BE LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
RAIN CHANCES WILL BE ON THE INCREASE ON TUESDAY AS AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES INTO THE AREA. THIS LOW APPEARS TO HAVE
THE POTENTIAL TO BE ABLE TO PRODUCE SOME STRONG STORMS WITH GUSTY
WINDS AS WELL...SO THE SITUATION WILL HAVE TO BE CLOSELY
MONITORED. RAIN CHANCES WILL REMAIN ELEVATED THROUGH MUCH OF THE
WEEK AS WELL...AS THE UPPER LEVEL LOW OPENS UP INTO A TROUGH OF
LOW PRESSURE...KEEPING THE REGION IN A FAIRLY DISTURBED PATTERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FOURNIER/GOULD
Thunderstorm Wind, Grady
- When
- July 16, 1:30 PM EST
- Where
- Grady County, Cairo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 30.870, -84.200
Several large trees were blown down in Cairo, and one building had structural damage. Monetary damage was estimated.
Thunderstorm Wind, Irwin
- When
- July 17, 11:30 AM EST
- Where
- Irwin County, 3.25 mi N of Mystic
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.667, -83.323
Irwin county 911 dispatch reported a tree down on Highway 107 one mile into Irwin county. Monetary damage was estimated.
Thunderstorm Wind, Turner
- When
- July 17, 11:55 AM EST
- Where
- Turner County, 2.52 mi ENE of Ashburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.716, -83.612
Trees were blown down along Highway 112 near Ashburn. Monetary damage was estimated.
Hail, Mitchell
- When
- July 17, 12:00 PM EST to 12:15 PM EST
- Where
- Mitchell County, Camilla
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.230, -84.210
Quarter size hail was reported in Camilla.
Thunderstorm Wind, Tift
- When
- July 17, 12:15 PM EST
- Where
- Tift County, Tifton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.450, -83.500
Trees and power lines were blown down around Tifton. Monetary damage was estimated.
Thunderstorm Wind, Berrien
- When
- July 17, 12:18 PM EST
- Where
- Berrien County, 5.23 mi SSE of Weber
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 31.163, -83.088
Berrien county 911 dispatch reported a tree down on a power line at the intersection of Highway 168 and Highway 135. Monetary damage was estimated.
Thunderstorm Wind, Berrien
- When
- July 17, 12:42 PM EST
- Where
- Berrien County, Enigma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 31.410, -83.320
Berrien county 911 dispatch reported several trees down in the Enigma area. Monetary damage was estimated.
Thunderstorm Wind, Grady
- When
- July 17, 1:30 PM EST
- Where
- Grady County, 0.24 mi N of Cairo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.873, -84.201
A large tree was blown down on 4th Ave SE in Cairo near Southside Elementary School. Power was out in the area. Monetary damage was estimated.
Thunderstorm Wind, Grady
- When
- July 17, 1:30 PM EST to 1:55 PM EST
- Where
- Grady County, Whigham to Reno
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 30.880, -84.320
County dispatch reported scattered trees down across Grady county. Monetary damage was estimated.
Thunderstorm Wind, Grady
- When
- July 17, 1:40 PM EST
- Where
- Grady County, 1.39 mi N of Pine Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.870, -84.103
A tree was blown down onto a home at 891 Bold Springs Road. Monetary damage was estimated.
Thunderstorm Wind, Decatur
- When
- July 17, 1:40 PM EST to 2:20 PM EST
- Where
- Decatur County, Lynn to Jinks
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.980, -84.610
County dispatch reported numerous trees down all over Decatur county. Monetary damage was estimated.
Thunderstorm Wind, Thomas
- When
- July 17, 2:25 PM EST
- Where
- Thomas County, Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.790, -83.780
Power lines were blown down in Boston. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
- Rip Currents in North Carolina, July 16 to 17, 20123 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391329, 391345, 391341, 391333, 391346, 391342, 391343, 391336, 391338, 391337, 391339, 391344.